Minnesota, 2019

Hail in Minnesota, June 30, 2019

June 30, 2019 · NWS FSD · 1 event in 1 county or zone

In a very warm and humid air mass, featuring up to 3000 J/kg MLCAPE, an isolated thunderstorm developed mid-afternoon along an outflow boundary from overnight convection which stalled across southwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

In a very warm and humid air mass, featuring up to 3000 J/kg MLCAPE, an isolated thunderstorm developed mid-afternoon along an outflow boundary from overnight convection which stalled across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 5:40 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 5:40 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 AM CDT Sun Jun 30 2019

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Sun Jun 30 2019

Another very warm day in store across the area, tempered a bit in
our north and west as a cool front slides to the east. This front
is presently located along the western edge of our CWA very early
this morning, and model consensus has it becoming oriented
roughly from Lake Andes to Madison to Marshall by late afternoon.
The eventual position of this boundary will determine high
temperatures behind the front, but current thinking has highs into
the lower to mid 90s for all but the Chamberlain to Huron to
Brookings corridor where readings will top out in the upper 80s.
Dew points should remain a touch lower than yesterday - in the
lower 70s - but still will be sufficient enough when combined with
the warm temperatures to result in afternoon heat indices of 100
to 105 through much of the southern and eastern portions of the
CWA. Because of that, retained the Heat Advisory across that area,
although added a couple of counties in southwestern MN which now
look to reach criteria.

With a strong cap across the region, the majority of the day
should be dry, but then models are suggesting thunderstorm
development to occur behind the front over central SD by late
afternoon/early evening as a weak shortwave lifts into the region
and midlevel temperatures begin to cool.

This thunderstorm activity is then anticipated to expand across
our north and west tonight. There will certainly be enough
instability to support a few severe storms, although with
relatively weak shear storms should be fairly unorganized, with
the greater threat leaning toward gusty winds. With the high CAPE
values, cannot completely rule out a large hail, though with the
warm thermal profiles this seems to be less of a risk. SPC Slight
Risk looks appropriate. Perhaps just as great of risk may be heavy
rain. With abundant moisture transport and a midlevel flow
parallel to the surface boundary, training of cells is possible,
and with model PWAT values of around 2 inches, the possibility of
high rainfall rates will have to be considered. All of this lends
support to the WPC Slight Risk of excessive rainfall for our north
and west for tonight.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT Sun Jun 30 2019

Unfortunately, the boundary moves very little on Monday, keeping a
thunderstorm threat across the area - especially in the afternoon
and evening as another shortwave lifts into the area. Severe storms
will again be a possibility with plenty of instability and even
greater shear, and again looking at a set up which may result in the
possibility of heavy rain on Monday night. While temperatures will
not be quite as warm on Monday, still looking at highs in the 80s
to near 90.

With boundaries meandering across our area for much of the upcoming
week, the unsettled pattern will persist through Friday, with
periodic thunderstorm chances through the period. Temperatures will
remain above normal through midweek, then perhaps falling back to
near normal for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019

Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for SDZ050-056-060>071.

MN...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for MNZ072-080-081-089-090-097-098.

IA...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for IAZ001>003-012>014-020>022-031-032.

NE...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 1:16 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.

Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.

The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.

If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 30, 2:05 PM CST to 2:07 PM CST
Where
Jackson County, 3.07 mi WNW of Okabena
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.740, -95.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838237.